Signs of opitate, heroin abuse

We have had at least three confirmed heroin overdose deaths here in Washington County over a five-week period. Heroin is an opioid. Opioids block the body’s ability to feel pain. Some opioids, like codeine and morphine, are made directly from opium. Others, like brand name pain relievers OxyContin, Vicodin, and Percocet, are man-made but are chemically similar.

I am not going to get into the physiological changes to the brain that opioids can cause. I just want to let you know some signs that may indicate a loved one is using these drugs in a harmful way.

First and foremost is has there been a change in behavior? Heroin use generally involves a major shift away from family, friends, and work. Are they suddenly spending more time “out”? Has their personal care decreased, like not changing clothes or showering?

If someone is on heroin, their mood will swing often. They may seem euphoric, then suddenly become impatient. This often happens when they are having to focus on a discussion that is going on, and it is ruining their high. That is why a lot of heroin users become withdrawn from others. They want to be alone to enjoy their high without interruption.

Someone using heroin or abusing other opioids may seem sleepier, or more lethargic, than usual. Do they occasionally seem to be heavily medicated? Do they “nod out” and appear to fall asleep? Do they forget what happened when they were in that state?

Does he/she frequently miss appointments, unless they expect to get a renewed prescription? Does the person go to more than one doctor for the same issue? Many people “doctor shop” to get more than one prescription at a time. Thanks to a system the state of Ohio has put into place, this ploy is getting harder to do, but is not foolproof.

Does he/she “lose” or have prescriptions “stolen”? Do they repeatedly run out of medication early? Running out early indicates the medicine being taken in greater amounts than prescribed, or being sold or traded.

Have you yourself received a prescription for pain pills that you didn’t use all of, yet you noticed a shortage, or some missing? Pills don’t just disappear. If you do not use the entire prescription, get them out of the house by taking them to the Washington County Sheriff Department on Fourth Street. There is a box there where you can dispose of your drugs anonymously.

Is there paraphernalia around? People who, on a regular basis, use heroin often will have their own tools of the trade on hand. A person who shoots up heroin may have a little bowl, like a spoon, to dissolve the heroin in water, cotton balls to soak it up, and needles to inject the drug. Think about it, have you noticed any spoons missing?

People who inject opioids will have needle marks on their body. Most often used areas are inside the elbow, between the toes, behind the knees, on the back of their hands, and at the wrist. Often people will wear clothing that is inappropriate for the weather, in an attempt to cover needle marks.

If someone is under the influence of opiates their pupils will become very, very small, to the point of looking like a small dot, while the colored part of the eye will be very big.

If you see any of these signs, please encourage your loved one to get help. However, an addict will not take help and treatment seriously until they are ready. Don’t try to talk them into doing it for you. They have to do it for themselves. They have to want to change.

Lastly, and most obviously, has your loved one overdosed? An overdose definitely indicates abuse has reached a deadly level. A person overdosing on heroin is usually unconscious and cannot be awakened. They may have a bluish tint to their lips, nails, and skin. Their breathing is very shallow, or almost none at all.

If you have a loved one who you know or feel is using heroin or abusing opiates, they are at risk of an overdose. There is one thing you can do to help them avoid death. The Behavioral Health Board and Washington County Health Department have teamed up to make an antidote for opioid overdoses available to the residents of Washington county. Naloxone, also known as Narcan, can be administered as a nasal spray to someone experiencing an overdose. Call the health department at 740-374-2782 to set an appointment to pick up a Naloxone kit. A brief, approximately 20 minutes, training on what signs to look for and how to use the spray atomizer, is necessary before receiving your kit. We do ask that $50 be paid to help offset the cost of a kit, which currently runs in excess of $70. This will help allow the program to continue. Of course no one will be turned away if they are unable to pay.

Every person’s life is worth saving.

David Browne is executive director of the Washington County Behavioral Health Board.